Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 20, 2001, 9:17 PM CDT for Dickinson County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 9:17 PM CDT (02:17 UTC)
- Expired
- Apr 20, 2001, 9:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:25 PM CDT | Hail 0.75 | Milford, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210218 SVRFSD IAC059-210245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 917 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 945 PM CDT * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WEST OKOBOJI...OR ABOUT 11 MILES NORTHWEST OF SPENCER...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAHPETON AROUND 925 PM CDT LAKE PARK AROUND 935 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4327 9540 4326 9518 4347 9512 4349 9541
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 20, 3:50 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT FRI APR 20 2001 DECENT BUBBLE HIGH NOSED INTO CWA THROUGH MIDDAY...BUT STARTING TO GIVE UP TO WAA PRESSURE FALLS IN THE WESTERN PLAINS. SFC FRONT HAS COME TO A HALT ERLR ACROSS FAR SOUTHERN IOWA INTO SOUTHEAST NEBRASKA AND NORTHERN KANSAS...INTERSECTING WITH A DRY LINE ACROSS CENTRAL KANSAS...BUT OBS IN WRN IA AND ERN NEBRASKA HINT A NWRD MOVEMENT TO BNDRY AS FBY PROFILER SHOWING START OF INCREASE TO LLJ. 18Z SOUNDINGS WITH A FORMIBLE MIXED LYR OF WARM AIR ROUGHLY 850-500HPA. ONLY ETA YDA PICKED UP ON THE IMPRESSIVE SWRD SURGE OF FRONT DUE TO NRN STREAM WAVE...AND NOT ENOUGH AT THAT. SEE NO REASON WHY APPARENTLY STRONGER WAVE TONIGHT PASSING TO N WILL NOT HAVE AT LEAST AS MUCH EFFECT...SO...FOR TDA... WL SIDE WITH A SLIGHTLY SLOWED AND TEMPERED ETA FCST...WHICH WILL RESULT IN SOME CONSIDERABLE DAY TO DAY CHANGES IN THE FORECAST WITH RESPECT TO TMPS...AND PRECIP TYPE W. TONIGHT...WATCHING THE STRONG WAVE WHICH IS OBVIOUSLY UNDERDONE MOVING FROM WY ACRS SD. CONVECTION HAS BEEN ONGOING ALL DAY OVR MTS...AND THIS IS SIGN OF FORMIDIBLE DYNAMICS WITHOUT ANY MDL DATA. LOOK FOR LTL IN WAY OF LT AFTN INITIATION ALG WMFNT DUE TO STG INHIBIITION /SW FLOW ALFT USUALLY NOT GOOD AROUND THESE PARTS/ BUT RATHER WKNG WITH STG DYNAMIC LIFT HEADING OUT FM PLAINS OF CO DURG EVNG. TWO AREAS APPEAR MOST FAVORABLE FOR PCPN...NWRN AND SERN CWA...WITH ONLY SLIGHT LOWER THREAT THRU HEART. FOR NOW...WL LIMIT SVR THREAT MENTION TO SERN ZNS...SIMILAR TO AREA OF SPC DAY 1 UPDTS. MAY SEE WIND THREAT CLOSER TO FRONTAL POSITION WITH HAIL THREAT LTL TO N. SOME LCL NUMBERS WORKED UP BY MESOANALYST SUPPORT SMALL RISK OF ELEVATED SUPERCELLS. WITH SFC LOW EXPECTED TO SLICE ACRS CWA...WND FCST IS DIFFICULT AND USED MAIN PV ADVECTION TO TRACK LKLY POSN. WILL HIT THE CLRG IN SUBSIDENT QUADRANT OF LOW MOST IN S...AND SHIFT WINDS TO W OR SW. ON SATURDAY...SFC LOW PULLS AWAY...AND FRONT IS AIDED SWRD ONCE AGAIN FROM UPR DYNAMIC INTERACTIONS. CLOUDS SHOULD DVLP SWRD...MAINLY ASSD WITH WINDS SHIFTING FM W TO N. AREAS OF RAIN IN DEFORMATION BAND SHOULD PERSIST...AND SAG GRADUALLY SWRD TO NEAR OR ALG I90 DURG AFTN WITH COVERAGE WANING WITH TIME AS TROUGH SHEARS OUT. TMPS LIKLY NRLY STEADY N...WITH NICE WARMING AHEAD OF CD PUSH IN SERN CWA BEFORE THE FALL. MOST IMPRESSIVE WAVE ALG THE NRN CA COAST NOW...AND THIS WL BE THE SECOND PLAYER IN OUR WEATHER GAME LATER IN THE WEEKEND. DEVELOPING FRONTOGENESIS AND WAA WL BRING PRECIP THREAT CLOSE TO SWRN FRINGE OF CWA LT IN NIGHT...WITH REMAINDER PROTECTED BY RIDGE. MAY BREAK SOME CLOUDS...SO WL HEDGE TMPS DOWN A BIT...BUT NOT AS EXTREME AS GUIDANCE. SUNDAY BECOMES INTERESTING AS THE MAIN ENERGY BOTTOMS OUT AND STARTS OUT INTO THE CNTRL PLAINS. PRECIP SHUD BECOME WDSPD AS STG AND DEEP FRONTOGENESIS MOVES INTO THE FOREFRONT...IN A COUPLED JET FOCUSSED IN NWRD CWA...WITH EVER MORE MARKED SFC BNDRY FM SERN NEBRASKA ACRS IA. ONLY HINT OF INSTABILITY BRUSH SERN CWA...AND THUNDER LIMITED TO THOSE AREAS. TYPE ISSUE TO WEST. SOURCE OF CD AIR IS IN PLACE ON RAOBS THRU CNTRL CANADA...SO ASSUME IT WILL BE ON WAY SWRD AS PROGGED...BUT ETA JUST TOO AGRESSIVE FOR MY TASTE. ETA 850-700HPA THICKNESS WOULD SUGGEST RAIN/SNOW LINE TO KMML-KFSD-KYKN BY 00Z MON...BUT WL HOLD CHGOVER BACK TO W IN JAMES VLY ATTM. 700HPA TMPS LTL TOO WARM FOR SNOW TOWARD KFSD. TRANSITIONS CONTINUE IN EXTENDED. AVN CONTINUES TO BE SLOWEST AT SHORT RANGE WITH PROGRESSION OF CLOSED LOW THRU PLAINS...BUT NOT AS FAST AS CANADIAN...NOR AS SLOW AS MRF. WL END PCPN THREAT AFTER MON IN LIFTING/SHEARING TROUGH AS BEST JET LEAVES BEHIND. WL MENTION RAIN/SNOW IN WRN AREAS AND ONLY RAIN E. TRAILING TROUGH MAY BRING A FEW SHOWERS TO ALL BUT FAR SWRN CWA LT TUE/ERLY |WED...WHICH MAY REINFORCE COOLER AIR ESPLY E FOR A DAY...BUT LOOK FOR GUD RIDGE AND A S TO SW FLOW TO ALLOW WARMING THROUGH THE END OF THE WEEK. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 24 min |
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Apr 20, 9:09 PM CDT | Tornado Warning | FSD | O'Brien, Sioux | 36 min |
| Apr 20, 9:28 PM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 47 min |
| Apr 20, 9:30 PM CDT | Tornado Warning | FSD | Plymouth | 30 min |
| Apr 20, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 18 min |
| Apr 20, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 31 min |
| Apr 20, 10:14 PM CDT | Tornado Warning | FSD | Dickinson, Osceola | 31 min |
| Apr 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Apr 20, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 33 min |
| Apr 20, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
| Apr 20, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 27 min |
| Apr 20, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 48 min |
| Apr 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 32 min |
| Apr 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 32 min |
| Apr 20, 11:07 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 113 min |
| Apr 20, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
| Apr 20, 11:45 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.